IM Injection Mistake
- 0Apr 7, '06 by IrishgirlHas anyone ever forgotten to aspirate when giving an IM injection in the deltoid?? I worked 10-10 today after a full week of working, and gave this at 10:45 when I should have been home already, and in my car on the way home I realized I didn't aspirate before injecting. What can happen? Help!Last edit by Irishgirl on Apr 7, '06
- 0Apr 7, '06 by EricJRNIn my experience, that's probably the most common error in giving IM injections. I think the main concern is that you might inject the med into a blood vessel, but I've never seen it happen. Depending on the med, injecting into a blood vessel would have different effects, but I would think that if anything bad were to happen, it would occur within minutes. If your patient is still alive when you go back, I think you're fine.
- 0Apr 7, '06 by IrishgirlI hope I would have known within minutes, it was Tetanus/diptheria. Will he get tetanus or diptheria if it went into a vesesel? It looked okay afterward, actually I pulled back a bit b/c it was deep and then injected, but in worrying about injecting too deep I forgot to aspirate.
P.S. Love the office space quote.
- 0Apr 7, '06 by oblove23by not aspirateing the injection can got directly to the blood vesesel[some times when u aspirate u see blood flowing back into your syringe] that means that u r in a vessle if u should push a injection iv that should no be given iv they r lots of reaction that can presents with in secs.of the drug adminastration.if that had happen u would have seen it there and then.becareful next time
- 0Apr 8, '06 by MeerkatQuote from IrishgirlHi, yes I have mentioned this before because I work on a psych unit, and most of the time, if we have 5 people holding a fighting patient down, I'm lucky if I get a chance to aspirate before the needle breaks off in him or her. Most of the time, I just have to find a place amid the the wrestling, and get the shot in best I can.Hi all; I posted in General Nursing; but this is more of an ER thing. Has anyone ever forgotten to aspirate on and IM Td shot? I did tonight. Would I have known right away if I injected into the blood stream, i.e., what would happen to the patient? I doubt I did, (I was sooo tired), but I'm still worried b/c of my patient! I would never intentionally endanger someone. Any help/advice/stories to share? Thanks.
I also wonder about aspirating, because you can't stick a needle in someone without hitting vessels...I mean...they are all over the place! Yes I know you can get it in the muscle and not draw back blood, but I imagine that the med is absorbing into a vessel through which you passed upon injection....right?
- 1Apr 8, '06 by EricJRNI replied to your earlier post (but can't find it now). But in looking for the possible complications of this, I ran across some interesting recommendations from the ACIP. Here they are:
"ACIP does not require aspiration when administering vaccines because there are no data to validate this practice. Intramuscular injections are not given in areas where there are large vessels. Given the size of the needle and the angle at which you are injecting the vaccine, the tip of the needle is not likely to end up in a vessel. It would be very difficult to enter a vessel without rupturing it and even more difficult to actually cannulate the vessel and deliver the vaccine intravenously. We have no reports of a vaccine being administering intravenously and causing harm because of not aspirating. The key is to use the appropriate needle length and gauge and to mark the site correctly before administering the vaccine.
However, we are aware that many healthcare providers are taught to aspirate. ACIP does not contraindicate aspiration, but leaves it to the discretion of the healthcare provider who is administering the vaccine. If aspiration is performed, it should be done correctly to avoid trauma during the injection process and if there is a flash of blood, the syringe and vaccine should not be injected. The syringe and vaccine should be discarded and a new syringe and vaccine should be used. "
Looks like you're fine. We learn something every day!
- 0Apr 9, '06 by IrishgirlThanks Eric, that was really helpful in relieving my fears. Sometimes it freaks me out if I don't think I'm doing the best for my patients. I gave That Td, and even felt like it went deep and scraped the bone. It could have been my paranoia, but it was only a 1" needle. Other nurses tell me that's happened to them too, on skinny people. I pulled the needle back slightly and then injected w/o aspirating. I'm still thinking about it three days later and stewing about it. I hope to God that patient is okay. I really care about people and have such a high regard for human life (it's priceless). So I like to respect people; especially our trusting patients. Sorry for venting, but thanks for listening everyone.
- 0Apr 9, '06 by heronIn about 34 years of nursing, I have gotten a blood return twice - both while giving meds into a butt ... the first time I was giving colloidal gold suspended in sesame oil ... the second time I was giving procaine penicillin. I shudder to think what would have happened if either of those meds had gone in IV in any quantity. While I don't think it's anything to lose sleep over, I also think it's one of those dumb little nursing rituals that make sense in the long run.